- Six Canberra schoolgirls were taken to hospital after
they suffered a bad reaction to a vaccine to protect them against cervical
cancer, health officials said yesterday. Girls in Sydney and
Melbourne had also complained about side-effects including dizziness, fainting,
nausea and temporary paralysis after they were immunised.
- Health Minister Tony Abbott urged parents to continue
vaccinating their children against cervical cancer despite the emerging
- ACT Acting Chief Health Officer Charles Guest said there
had been six instances where Canberra girls had been taken to hospital
for observation after an adverse reaction to the vaccine, Gardasil.
- They experienced symptoms such as fainting and anxiety
but were not seriously unwell. The girls spent a short time
in hospital and were sent home after they were checked by medical staff.
- "We're taking the reports seriously and we will
continue to monitor the situation," Dr Guest said. "But we always
monitor vaccine side-effects very carefully and if a pattern emerges that
will be investigated in due course.
- "I think the message would be that the vaccine appears
to be safe and we are encouraging people to continue with the program at
- About 4000 Canberra schoolgirls had been vaccinated since
the Federal Government's immunisation program kicked off a few weeks ago.
- Females aged 12 to 26 would be vaccinated against the
human papilloma virus, which caused about 70 per cent of cervical cancers.
- More than 200 Australian women die annually from cervical
cancer, and Gardasil developed by 2006 Australian of the Year Professor
Ian Frazer is the world's first vaccine against the disease.
- It emerged that five Melbourne schoolgirls were also
taken to hospital after they received the vaccine.
- The five students from Sacred Heart Girls' College were
among more than 20 who reported to the school's sick bay on May 7 after
being injected with Gardasil.
- "A number of students were transported to Monash
Medical Centre and two were kept overnight for observation and discharged
the next day," a spokesman for the Victorian Department of Human Services
- Student Natasha D'Souza said she collapsed and was left
paralysed for six hours after being injected. "I couldn't
move at all. There were girls dropping like flies, basically," she
said. Ms D'Souza said she had been vaccinated in the past but
her reaction to Gardasil was different.
- Fellow student Brooke Levy, who was taken to hospital,
said she thought she might pass out or vomit after she was vaccinated. But
authorities believed their reactions were likely to be related to having
an injection not the vaccine itself. Mr Abbott said it was not usual
for people to experience side-effects such as fainting, dizziness, headaches
or skin rash but these were rarely serious.
- "While certainly I have asked for further checks
to be done because it's very important we assure ourselves that this vaccine
is as safe as reasonably possible I would counsel parents against undue
alarm," Mr Abbott said.
- "I would strongly discourage parents from preventing
these vaccinations from going ahead because cervical cancer kills some
270 Australian women every year."
- Sacred Heart Girls' College headmaster Christopher Dalton
said hospital staff had told teachers that the girls' reactions were not
related to the vaccination itself.